Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Jackson, KY

April 17, 2013Estill County, Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 17, 2013, 9:23 AM EDT for Estill County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2013, 9:23 AM EDT (13:23 UTC)
Expired
Apr 17, 2013, 2:30 PM EDT
In force
5 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WGUS53 KJKL 171323
FFWJKL
KYC065-171830-
/O.NEW.KJKL.FF.W.0004.130417T1323Z-130417T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
923 AM EDT WED APR 17 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESTILL COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 230 PM EDT

* AT 920 AM EDT...EMERGENCY MANAGEMENT REPORTED SLOW MOVING          
  THUNDERSTORMS WITH VERY HEAVY RAINFALL HAS CAUSED FLASH FLOODING   
  ACROSS PORTIONS OF ESTILL COUNTY. ADDITIONAL RAINFALL IS EXPECTED  
  AS ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS PASS THROUGH THE     
  AREA BETWEEN 9:30 AM AND NOON EDT. UP TO ANOTHER INCH OF RAINFALL  
  CAN BE EXPECTED. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  IRVINE...ALUMBAUGH...BLACKBURN...CALLOWAY CROSSING...COBHILL...
  COTTAGE FURNACE...COW CREEK...CRESSY...CRYSTAL...DOE CREEK...
  FITCHBURG...FOX...FURNACE...HARDWICK...HARGETT...HARRIS FERRY...
  IRON MOUND...JINKS...KIMBRELL...KINGS STATION...LEIGHTON...LOCUST
  BRANCH...NORTH IRVINE...PALMER...PATSEY...PILOT...PITTS...PRYSE...
  RAVENNA AND RICE STATION.

CLEAR CREEK ROAD...DARK HOLLOW ROAD...WALTON ROAD OUT IN THE COUNTY 
HAVE ALL BEEN CLOSED. THE END OF POPLAR ROAD IN RAVENNA HAS ALSO 
BEEN CLOSED. THESE CLOSURES ARE ALL DUE TO WATER FLOWING OVER THE 
ROADS. EXACT DEPTH OF WATER UNKNOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3783 8407 3785 8398 3780 8396 3776 8390
      3776 8378 3772 8372 3767 8382 3764 8381
      3761 8387 3754 8390 3758 8395 3757 8409
      3759 8411 3764 8413 3767 8410 3774 8409
      3778 8411 3780 8408 3782 8413 3785 8409

$$

RAY
2 follow-up statements
409 
WGUS73 KJKL 171723
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EDT WED APR 17 2013

KYC065-171830-
/O.CON.KJKL.FF.W.0004.000000T0000Z-130417T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL KY-
123 PM EDT WED APR 17 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR ESTILL COUNTY UNTIL 230
PM EDT...

AT 116 PM EDT...COUNTY DISPATCH REPORTED THAT DARK HOLLOW ROAD WAS 
STILL CLOSED DUE TO HIGH WATER. CONDITIONS WILL GRADUALLY IMPROVE 
THROUGH THE AFTERNOON AS SHOWERS AND THUNDERSTORMS TAPER OFF. ON 
AVERAGE RAINFALL AMOUNTS WILL BE LESS THAN A QUARTER OF AN INCH 
THROUGH THE REMAINDER OF THE AFTERNOON. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
IRVINE...ALUMBAUGH...BLACKBURN...CALLOWAY CROSSING...COBHILL...
COTTAGE FURNACE...COW CREEK...CRESSY...CRYSTAL...DOE CREEK...
FITCHBURG...FOX...HARDWICK...HARGETT...IRON MOUND...JINKS...
KIMBRELL...KINGS STATION...LEIGHTON...LOCUST BRANCH...NORTH IRVINE...
PALMER...PATSEY...PILOT...PITTS...PRYSE...RAVENNA...RICE STATION...
SANDHILL AND SHADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3783 8407 3785 8398 3780 8396 3776 8390
      3776 8378 3772 8372 3767 8382 3764 8381
      3761 8387 3754 8390 3758 8395 3757 8409
      3759 8411 3764 8413 3767 8410 3774 8409
      3778 8411 3780 8408 3782 8413 3785 8409

$$

RAY
751 
WGUS73 KJKL 171824
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT WED APR 17 2013

KYC065-171839-
/O.EXP.KJKL.FF.W.0004.000000T0000Z-130417T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL KY-
224 PM EDT WED APR 17 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ESTILL COUNTY WILL
BE ALLOWED TO EXPIRE AT 230 PM EDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3783 8407 3785 8398 3780 8396 3776 8390
      3776 8378 3772 8372 3767 8382 3764 8381
      3761 8387 3754 8390 3758 8395 3757 8409
      3759 8411 3764 8413 3767 8410 3774 8409
      3778 8411 3780 8408 3782 8413 3785 8409

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:55 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 17, 6:55 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
655 AM EDT WED APR 17 2013

.UPDATE...
ISSUED AT 539 AM EDT WED APR 17 2013

STORMS CONTINUE TO FIRE ON A STALLED SURFACE BOUNDARY DRAPED FROM
NEAR LOUISVILLE SOUTHEASTWARD INTO EAST TENNESSEE...AND MOVE EAST
INTO OUR AREA. WILL INCREASE RAIN CHANCES TODAY ALONG AND EAST OF
I-75 BASED ON RECENT RADAR TRENDS. PRECIP COVERAGE WILL LIKELY
DECREASE FROM WEST TO EAST INTO THE AFTERNOON AS THE FRONT SHIFTS TO
THE NORTH AND EAST THROUGH TIME.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 310 AM EDT WED APR 17 2013

A SURFACE BOUNDARY IS DRAPED ACROSS THE AREA...ALTHOUGH OUTFLOWS
FROM EARLIER CONVECTION HAVE CERTAINLY MUDDLED THE SURFACE CHART.
WITH THE BOUNDARY IN THE AREA...PLENTY OF INSTABILITY AND NO CAP...
AT LEAST SCATTERED SHOWERS/STORMS WILL CONTINUE THROUGHOUT THE DAY
TODAY. THE BOUNDARY WILL LIFT NORTH DURING THE AFTERNOON AND EVENING
AND LOW LEVEL WINDS WILL BACK AROUND TO THE SOUTH AND SOUTHEAST.
THIS WILL EFFECTIVELY END OUR PRECIP CHANCES BY EARLY EVENING. THE
REST OF THE PERIOD WILL BE DRY AS LOW PRESSURE ORGANIZES OVER THE
PLAINS AND THE RESULTING SOUTHEAST LOW LEVEL FLOW OFF THE SOUTHERN
APPALACHIANS DRIES OUT OUR AIRMASS. IN FACT...THURSDAY WILL BE QUITE
BREEZY WITH SOUTH WINDS GUSTING UP TO 30 MPH AT TIMES.

TEMPERATURES TODAY ARE FAIRLY LOW CONFIDENCE AS THEY WILL DEPEND A
LOT ON HOW WIDESPREAD THE THUNDERSTORM ACTIVITY ENDS UP BEING AND
HOW MUCH CLOUD COVER HANGS IN THROUGH THE DAY. INCREASING SOUTHERLY
FLOW WILL THEN INFLUENCE LOWS TONIGHT...WHICH WILL BE FORECAST TO
RANGE FROM THE MID 60S OVER THE LAKE CUMBERLAND REGION DOWN TO THE
MID 50S IN OUR SHELTERED EASTERN VALLEYS. THURSDAY LOOKS VERY WARM
WITH PLENTY OF SUNSHINE AND STRONG SOUTHERLY BREEZES. GFS MOS
GUIDANCE TAKES HTS AND CRW TO 88 DEGREES AND I COULD EASILY SEE
LOCATIONS IN THE BIG SANDY REACH THAT VALUE. MID 80S SHOULD SUFFICE
FOR THE REST OF THE AREA...NOT TOO FAR FROM RECORDS (88F AT BOTH JKL
AND LOZ).

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 310 AM EDT WED APR 17 2013

GOOD MODEL AGREEMENT ON PROGRESSIVE TROF MOVING EAST AT THE START OF
THE LONG TERM PORTION OF THE FORECAST. OPERATIONAL MODEL RUNS...
ENSEMBLES AND LATEST WPC GUIDANCE AGREE ON SURFACE COLD FRONT MOVING
ACROSS EASTERN KENTUCKY FRIDAY MORNING. WITH FRONTAL PASSAGE EARLY
IN THE DAY EXPECT INSTABILITY TO BE LIMITED. THIS IS SUPPORTED BY
LATEST MODEL GUIDANCE. AT THIS TIME THE SEVERE THREAT ON FRIDAY
LOOKS TO BE LIMITED. WITH THE FRONTAL PASSAGE THE FOCUS OF THE
FORECAST SHIFTS TO FROST AND FREEZE CHANCES OVER THE WEEKEND. GOOD
MODEL AGREEMENT THAT 8H TEMPERATURES BY 12Z SATURDAY WILL BE
ANYWHERE FROM -4 TO -6 C. HOWEVER...EVEN WITH RISING 8H TEMPERATURES
AFTER THIS....THE COLDEST MORNING MINIMUMS...AT LEAST IN THE
VALLEYS...WILL LIKELY COME SUNDAY MORNING WITH BETTER RADIATIONAL
COOLING FOR THE SATURDAY NIGHT...SUNDAY MORNING PERIOD. ANOTHER
SHORT WAVE AND SURFACE FRONTAL SYSTEM LOOKS TO AFFECT THE AREA BY
WEDNESDAY OF NEXT WEEK. HOWEVER TIMING ON THIS IS STILL UNCERTAIN AS
HIGH PRESSURE OFF THE ATLANTIC COAST LOOKS TO STALL THE FRONTAL
PROGRESSION.

FOR SENSIBLE WEATHER IT LOOKS LIKE HIGH TEMPS WILL BE IN A FREEFALL
TUMBLE EARLY IN THE EXTENDED FORECAST. FRIDAY WILL STRUGGLE INTO THE
MID 60S AND THEN SAT WILL ONLY GET TO THE MID 50S. EXPECT LOW TEMPS
SUNDAY MORNING AS STATED EARLIER TO BE THE COLDEST OF THE WEEK WITH
READINGS IN THE MID 30S. WITH GOOD RADIATIONAL COOLING WE COULD SEE
PATCHY FROST IN SOME OF THE DEEPER VALLEYS BY DAY BREAK ON SUNDAY.
DAY TIME HIGHS ON SUN WILL SURGE TO THE LOWER 60S...THE UPPER 60S
FOR MON AND THE LOWER 70S BY TUE. THEN THE NEXT COLD FRONT WILL ONCE
AGAIN COOL THINGS OFF AS THE RAIN MOVES IN AND HOLDS HIGH TEMPS ON
WED TO JUST THE MID 50S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 655 AM EDT WED APR 17 2013

THUNDERSTORMS CONTINUE TO FIRE AND MOVE EASTWARD INTO EAST KENTUCKY.
A BRIEF PERIOD OF IFR CONDITIONS CAN BE EXPECTED IN HEAVY RAIN WHERE
THE STORMS HIT. THEY HAVE ALSO BEEN PRODUCING VIVID CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...AND SMALL HAIL. THE RESPONSIBLE STALLED
FRONTAL BOUNDARY WILL START TO NUDGE NORTHWARD IN THE AFTERNOON
RESULTING IN A DECREASE IN THUNDERSTORM COVERAGE LATE IN THE DAY.
DRY...VFR CONDITIONS ARE THEN EXPECTED TONIGHT...ALTHOUGH LOW LEVEL
WIND SHEAR MAY BECOME A CONCERN TOWARDS THE END OF THE PERIOD AS
SOUTH WINDS INCREASE JUST ABOVE THE SURFACE. WILL LET LATER SHIFTS
REEVALUATE THE NEED TO CARRY THAT IN THE TAFS FOR A FEW HOURS BEFORE
SURFACE WINDS RESPOND AND GET GUSTY ON THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ABE
SHORT TERM...ABE
LONG TERM...DUSTY
AVIATION...ABE
Hazardous weather outlook, Apr 17, 6:04 AM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
604 AM EDT WED APR 17 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
604 AM EDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

MORE THUNDERSTORMS WILL OCCUR TODAY. ANY THUNDERSTORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS...SMALL HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING. THE THREAT FOR THUNDERSTORMS WILL
END DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOUTH WINDS WILL GUST UP TO 30 MPH AT TIMES ON THURSDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY AS A COLD FRONT
SWEEPS ACROSS THE AREA.

FROST WILL BE POSSIBLE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS OR HAIL TODAY.

ABE/DUSTY

In the hours before

Local storm report, Apr 17, 9:19 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
919 AM EDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      IRVINE                  37.70N 83.97W
04/17/2013                   ESTILL             KY   EMERGENCY MNGR

            CLEAR CREEK ROAD...DARK HOLLOW ROAD...WALTON ROAD OUT IN
            THE COUNTY HAVE ALL BEEN CLOSED. THE END OF POPLAR ROAD
            IN RAVENNA HAS ALSO BEEN CLOSED. THESE CLOSURES ARE ALL
            DUE TO WATER FLOWING OVER THE ROADS. EXACT DEPTH OF WATER
            UNKNOWN.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:44 AM EDTAreal Flood AdvisoryJKLBell, Clay, Estill, Harlan, Jackson, Knox and 5 more6 hr
Apr 17, 8:53 AM EDTFlash Flood WarningJKLClay5 hr
Apr 17, 9:14 AM EDTFlash Flood WarningJKLBell, Harlan, Leslie5 hr
Apr 17, 9:57 AM EDTAreal Flood AdvisoryJKLLaurel, Rockcastle5 hr
Apr 17, 10:12 AM EDTAreal Flood WarningJKLOwsley4 hr
Apr 17, 12:45 PM EDTRiver Flood AdvisoryJKLClay23 hr
Apr 17, 2:28 PM EDTAreal Flood AdvisoryJKLHarlan4 hr
Apr 17, 3:09 PM EDTRiver Flood AdvisoryJKLLee4 days
Apr 17, 3:09 PM EDTRiver Flood AdvisoryJKLEstill4 days
Apr 17, 4:40 PM EDTRiver Flood AdvisoryJKLBell10 hr
Apr 17, 4:40 PM EDTRiver Flood AdvisoryJKLOwsley27 hr

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.